Most people assume that over-the-counter drugs are harmless. But even a common cold remedy could be dangerous, even deadly, when combined with the wrong prescription medicine.
Take the case of a man who took NyQuil for a cold. He never imagined that this ordinary medicine might not mix well with his antidepressant.
When he was admitted to the emergency room, he was vomiting blood, sweating, shaking, confused and having trouble breathing. His blood pressure was elevated, and his pulse was 122 beats per minute. He recovered after some time in intensive care.
The doctors concluded that his dangerous condition, "serotonin syndrome," was caused by the interaction of NyQuil and the antidepressant Paxil (paroxetine). They warned that the cough suppressant dextromethorphan and the decongestant pseudoephedrine, found in NyQuil and hundreds of other products, pose risks for people taking serotonin-based drugs such as Paxil or Prozac.
Even conscientious consumers who read drug labels carefully may not be able to protect themselves against such interactions. Over-the-counter drug labels are woefully inadequate when it comes to drug interaction precautions.
Check your bottle of acetaminophen (Tylenol, Anacin-3, Panadol) for a warning about the blood thinner Coumadin (warfarin). You won't find any caution about this combination. But researchers recently confirmed that over a prolonged time it can substantially increase a patient's risk of hemorrhage.
Antacids have a vague disclaimer: "Antacids may interact with certain prescription drugs. If you are presently taking a prescription drug, do not take this product without checking with your physician or other health professional."
Do you really want to bother your doctor every time you take an antacid? Probably not, but you should know that an antacid could inactivate certain antibiotics such as tetracycline, Cipro, Floxin or Noroxin.
Buffered aspirin will likely cause a similar problem. Vitamin supplements containing iron or calcium can also render such antibiotics ineffective, yet most do not carry a warning on their labels.
Potassium supplements are widely available in health food stores and pharmacies, but they can be dangerous in combination with blood pressure medicines such as Accupril, Altace, Capoten, Dyazide, Lotensin, Maxzide, Monopril, Prinivil, Vasotec and Zestril. Salt substitutes containing potassium pose a similar hazard with such drugs.
Many people take niacin as a vitamin. It is also available over the counter in much higher doses to lower cholesterol. There is no warning on the label about the rare but potentially fatal interaction with prescription cholesterol-lowering drugs such as Mevacor.
Tagamet HB does come with a warning about interactions with three medicines: theophylline for asthma, the blood thinner warfarin (Coumadin) and the anti-seizure medicine phenytoin (Dilantin). There are no references to any other interactions, although the doctor's information for prescribing Tagamet warns about the potential for many other serious incompatibilities.
To protect themselves, consumers cannot take nonprescription drugs for granted. Rather than rely on labels alone, people must do their own homework.
* Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Send questions to them at People's Pharmacy, c / o King Features Syndicate, 235 E. 45th St., New York, NY 10017, or e-mail PHARMACY@mindspring.com.